A severe case of toxic epidermal necrolysis which started with agep-like features: Does a new clinical type of drug eruption?


A severe case of toxic epidermal necrolysis which started with AGEP-like features: Does a new clinical type of drug eruption?


Sevil Alan

Akdeniz University School of Medicine Department of Dermatology and Venereology.


International-Journal-of-Case-Reports-2d code

Acute generalized exanthematous pustulosis (AGEP) and toxic epidermal necrolysis (TEN) are adverse cutaneous reactions. Despite the fact that these 2 cutaneous reactions differ in presentation, prognosis, pathologic features, and treatment, overlap can exist between them, creating a diagnostic challenge. It has rarely been reported that AGEP overlaps or mimics TEN, while TEN which starting by multıple pustules like AGEP has not
been reported. The present study reports a rare case of a 14-year-old male patient with the clinical manifestations of multiple purulent bullae caused by amoxycillin ingestion. On 3. day dermatological examination revealed flaccid bullae and epidermal splitting with positive Nikolsky’s sign on right pectoral area, erosions on oral and anogenital mucosa. Histopathologic examination showed a massive inflammatory infiltration and epidermal necrosis indicated Steven Johnson syndrome. Later on added systemic symptoms with haemodynamic, respiratory imbalance and the patient was exitus. The case is discussed to reveal whether a new clinical pattern of drug eruption has been identified. We describe a patient with TEN who presented initially with clinical features of acute generalized exanthematous pustulosis (AGEP). To the best of our knowledge, one report drug eruption with purulent bulla and epidermal necrolysis has previously been documented, and therefore the present study is the second case report of its kind. Because the initial presentation of such adverse drug reactions may vary, diagnosis is difficult and dermatologists must careful the possibility of mimics among adverse cutaneous reactions.


Keywords:  toxic epidermal necrolysis, AGEP-like features, case report


Free Full-text PDF


How to cite this article:

Sevil Alan. A severe case of toxic epidermal necrolysis which started with agep-like features: Does a new clinical type of drug eruption?. International Journal of Case Reports, 2020; 4:162. DOI: 10.28933/ijcr-2020-08-3005


References:

1. Bouvresse S, Valeyrie-Allanore L, Ortonne N, Konstantinou MP, Kardaun SH, et al. Toxic epidermal necrolysis, DRESS, AGEP: Do overlap cases exist? Orphanet J Rare Dis 2012;7:72.
2. Kostopoulos TC, Krishna SM, Brinster NK, Ortega-Loayza AG. Acute generalized exanthematous pustulosis: atypical presentations and outcomes. J Eur Acad Dermatol Venereol 2015;29(2):209-14. doi: 10.1111/jdv.12721.
3. van Hattem S, Beerthuizen GI, Kardaun SH. Severe flucloxacillin-induced acute generalized exanthematous pustulosis (AGEP), with toxic epidermal necrolysis (TEN)-like features: does overlap between AGEP and TEN exist? Clinical report and review of the literature. Br J Dermatol 2014;171:1539-45.
4. Fernando SL. Acute generalised exanthematous pustulosis. Australas J Dermatol 2012;53:87-92.
5. Peermohamed S, Haber RM. Acute generalized exanthematous pustulosis simulating toxic epidermal necrolysis: a case report and review of the literature. Arch Dermatol 2011;147:697-701.
6. Lin YF1, Yang CH, Sindy H, Lin JY, Rosaline Hui CY, Tsai YC, et al. Severe cutaneous adverse reactions related to systemic antibiotics. Clin Infect Dis 2014;58(10):1377-85.
7. Goh TK, Pang SM, Thirumoorthy T, Goh SG. Acute generalised exanthematous pustulosis and toxic epidermal necrolysis induced by carbamazepine. Singapore Med J 2008;49:507–10.
8. Roujeau JC, Bioulac-Sage P, Bourseau C, et al. Acute generalized exanthematous pustulosis. Analysis of 63 cases. Arch Dermatol 1991;127: 1333–8.
9. Liu LF, Yan JL, Wang JY, Chen JS, Cai SQ, Lao LM, Zheng M. Purulent bullous epidermal necrolysis: A potential new clinical pattern of drug eruption. Exp Ther Med. 2013;5:1040-1042.